Skip to content

Depression Health Center

Font Size

Serotonin Syndrome - Topic Overview

Taking certain medicines together can cause a serious but uncommon condition called serotonin syndrome. Serotonin syndrome can happen when the level of a substance in your brain (called serotonin) gets too high. The problem can happen if you are taking a triptan, used for migraines, along with an antidepressant medicine such as an SSRI or an SNRI. It can also happen if you are taking more than one SSRI or SNRI for depression, anxiety, pain, or another condition.

SSRIs are selective serotonin reuptake inhibitors, and SNRIs are selective serotonin/norepinephrine reuptake inhibitors.

Recommended Related to Depression

Cognitive Behavioral Therapy for Depression

Cognitive behavioral therapy (CBT) is an effective treatment for depression. At the heart of CBT is an assumption that a person's mood is directly related to his or her patterns of thought. Negative, dysfunctional thinking affects a person's mood, sense of self, behavior, and even physical state. The goal of cognitive behavioral therapy is to help a person learn to recognize negative patterns of thought, evaluate their validity, and replace them with healthier ways of thinking. At the same time,...

Read the Cognitive Behavioral Therapy for Depression article > >

Symptoms of serotonin syndrome may include:

  • Restless feelings.
  • Clumsiness or loss of coordination.
  • Hallucinations (seeing or hearing things that are not there).
  • Rapid heart rate.
  • Raised body temperature.
  • Nausea.
  • Vomiting.
  • Diarrhea.

The best way to prevent serotonin syndrome is to make sure all your doctors know about all of the medicines you are taking. If you are taking a triptan along with an antidepressant (or two antidepressants) and you notice any of these symptoms, call your doctor right away. Without treatment, serotonin syndrome can be deadly. But treatment usually can get rid of the symptoms in less than 24 hours.

    This information is produced and provided by the National Cancer Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National Cancer Institute via the Internet web site at http:// cancer .gov or call 1-800-4-CANCER.

    WebMD Medical Reference from Healthwise

    Last Updated: June 04, 2013
    This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
    1
    Next Article:

    Today on WebMD

    contemplation
    Differences between feeling depressed and feeling blue.
    light therapy
    What are the symptoms?
     
    depressed man sitting on hallway floor
    Learn the truth about this serious illness.
    Sad woman looking out of the window
    Tips to stay the treatment course.
     
    unhappy teen boy
    Health Check
    woman relaxing with exercise ball
    Article
     
    Pills with smiley faces
    Article
    Teen girl huddled outside house
    Article
     
    Depressed man sitting in hospital hallway
    Article
    antidepressants slideshow
    Article
     
    pill bottle
    Article
    Winding path
    Article